Kansas, 2022

Hail in Kansas, April 29, 2022

April 29, 2022 · NWS ICT · 3 events in 2 counties and zones

Storms tracked across south central Kansas in the early morning hours of April 29th. These storms produced large hail up to two inches in diameter near Andale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Storms tracked across south central Kansas in the early morning hours of April 29th. These storms produced large hail up to two inches in diameter near Andale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 10:48 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 28, 10:48 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1148 PM CDT Thu Apr 28 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 311 PM CDT Thu Apr 28 2022

Main concern is convective trends with conditional significant
severe potential late Friday afternoon/early evening along/ahead
of the pre-frontal dry-line. In the meantime, chances for mainly
elevated convection exists later this evening and tonight, though
short term models depict various solutions. While convection
cannot be ruled out about anywhere this evening, will focus on
initial modest elevated moisture transport across the Flint Hills
into eastern Kansas. Then toward and after midnight a secondary
area of better moisture transport on the low level jet will
develop over south central Kansas before shifting into northeast
Kansas late in the night. Not expecting much precip after 12z
Friday morning through mid-afternoon as the warm sector looks
capped though weakening ahead of the dry-line. Strong southerly
gradient flow and some contribution from diurnal heating/mixing
should result in advisory type wind speeds/and or gusts along the
turnpike corridor, so a Wind Advisory will be issued with this
forecast cycle.

For late Friday afternoon/evening, conditional chances for
significant severe weather including all hazards will exist just
ahead of the dry-line. The short term models are showing their
usual biases with the NAM more bullish on instability, further
west with dry-line and weaker inhibition. The upper jet alignment
by early evening and stronger winds aloft from the GFS would
suggest a better significant supercell/tornado environment across
south central Kansas IF convection develops along the dry-line
before the cold frontal merger later in the evening. Allowing for
some sentiments of various model solutions to verify, stronger
forcing for ascent with the approaching upper trof may be enough
to overcome the weakening inhibition to allow a window for surface
based severe convection to initiate just ahead of the dry-line in
the 22z-01z time frame where 40-50 kts bulk shear vector normal
to the dry-line, 100-150 j/kg 0-3km cape and decent 0-2km shear
will be present. If not, it is likely the frontal forcing/merger
with the dry-line later in the evening will support linear type
convection which will pose a severe threat transitioning from
hail/wind to mainly wind at least through midnight or so as it
progresses from the I-135 corridor across the Flint Hills.

A drier and cooler regime will follow on Saturday as the upper
low deepens over the Upper Midwest. Some diurnally enhanced
stratocu could drift over portions of central and eastern Kansas
with gusty northwest winds diminishing late in the day. Dry
weather expected on Sunday with return southerly flow and slight
warming.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 311 PM CDT Thu Apr 28 2022

Another upper low/trof moving across the western conus is progged
to move into the central Plains on Monday. Rather impressive
moisture return will yield a nice instability/shear combo for
possible strong to severe convective chances. The upper pattern
remains fairly progressive through the mid-week with another
upper low/trof venturing into the area by Wednesday or Thursday.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1137 PM CDT Thu Apr 28 2022

From 07Z through 12Z, CAMs are hinting at the development of
elevated showers and storms along and east of I-135. Coverage is
still in question, so VCTS was placed into SLN, ICT, and CNU TAFs
during portions of the early morning hours. Low-level wind shear
may also be a concern through 12Z as the low-level jet strengthens
this morning. MVFR cigs will also develop early this morning, but
should slowly lift and clear through the morning hours. After
daybreak, southerly winds will be on the increase with 40-knot
gusts possible during the afternoon hours. After 21Z, a chance for
severe storms will exist along and east of I-135 through the end
of the TAF period.

&&

.FIRE WEATHER...
Issued at 311 PM CDT Thu Apr 28 2022

A very high grassland fire danger is expected along and behind a
dry-line frontal passage Friday afternoon where strong and gusty
south to southwest winds will combine with lowering humidity
levels. Lowest humidity levels of 15 to 25 percent are expected
along and west of highway 14. Should the dry-line move a bit
faster eastward then these lower humidity values could be possible
as far east at the I-135 corridor in the late afternoon. Gusty
northwest winds will arrive on Saturday driving the grassland fire
danger into the very high category across portions of central
Kansas during the afternoon hours.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  88  54  73 /  30  30  60   0
Hutchinson      63  90  52  71 /  30  20  50   0
Newton          62  86  53  70 /  40  30  70   0
ElDorado        63  84  54  70 /  50  30  70   0
Winfield-KWLD   65  86  54  74 /  30  30  60   0
Russell         60  88  49  68 /  20  20  30  10
Great Bend      60  89  50  70 /  20  10  20   0
Salina          62  88  52  68 /  40  30  60  10
McPherson       62  88  52  69 /  40  20  60  10
Coffeyville     64  79  56  74 /  30  20  70   0
Chanute         62  79  55  72 /  40  20  70  10
Iola            61  78  54  71 /  40  20  70  10
Parsons-KPPF    64  79  56  73 /  30  20  70   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM to 7 PM CDT Friday for KSZ052-053-
068>070-083-092>094-098.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...JC
FIRE WEATHER...KED
Hazardous weather outlook, Apr 28, 2:51 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
351 PM CDT Thu Apr 28 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
351 PM CDT Thu Apr 28 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A round or two of thunderstorms will be possible later this evening
and tonight. The strongest storms will be capable of ping pong ball
size hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for significant supercell thunderstorms late
Friday afternoon and early evening across portions of south central
Kansas and the Flint Hills. If storms form just ahead of a dry-line
front, they will be capable of producing baseball size hail,
damaging winds in excess of 70 mph and tornadoes. Whether storms
develop along the dry-line or not, thunderstorms will become likely
along the cold front which will overtake the dry-line across
southern Kansas late Friday evening and Friday night. This line of
storms will be capable of mainly quarter size hail and damaging
winds to 70 mph.

Very high grassland fire danger is expected on Friday afternoon for
locations west of the dry-line, which is expected to be near the
I-135 corridor by late afternoon, where strong and gusty south to
southwest winds and lower humidity will reside. Very high fire
danger is possible Saturday afternoon across central Kansas.

There is another chance for thunderstorms Sunday night through
Monday and again by Wednesday. Some of the storms on Monday could
become severe across southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 28, 11:52 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
1252 AM CDT Fri Apr 29 2022

KSZ091-092-290645-
Harper KS-Sumner KS-
1252 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of eastern Harper and
west central Sumner Counties through 145 AM CDT...

At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm over
Anthony, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anthony, Argonia, Milan, Danville, Freeport and Runnymede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3711 9808 3739 9795 3739 9787 3726 9766
      3705 9794
TIME...MOT...LOC 0552Z 216DEG 17KT 3716 9798

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JAKUB
Special weather statement, Apr 29, 12:29 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
129 AM CDT Fri Apr 29 2022

KSZ067-082-083-290730-
Reno KS-Sedgwick KS-Kingman KS-
129 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southeastern Reno,
northwestern Sedgwick and northeastern Kingman Counties through 230
AM CDT...

At 128 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cheney, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheney, Colwich, Haven, Garden Plain, Mount Hope, Andale, Murdock,
Waterloo, Cheney Lake, Mt Vernon and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3760 9801 3800 9776 3796 9770 3791 9770
      3791 9762 3782 9747 3751 9785
TIME...MOT...LOC 0628Z 220DEG 23KT 3763 9788

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JAKUB
Special weather statement, Apr 29, 12:45 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
145 AM CDT Fri Apr 29 2022

KSZ083-092-290745-
Sumner KS-Sedgwick KS-
145 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southwestern
Sedgwick and northwestern Sumner Counties through 245 AM CDT...

At 145 AM CDT, Doppler radar was tracking a strong thunderstorm near
Norwich, or 9 miles west of Conway Springs, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haysville, Goddard, Clearwater, Conway Springs, Viola and Lake Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 9781 3754 9781 3771 9760 3751 9733
      3732 9775
TIME...MOT...LOC 0645Z 225DEG 19KT 3739 9782

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JAKUB
Special weather statement, Apr 29, 1:30 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
230 AM CDT Fri Apr 29 2022

KSZ067-068-083-290830-
Reno KS-Harvey KS-Sedgwick KS-
230 AM CDT Fri Apr 29 2022

...Strong thunderstorms will impact portions of southeastern Reno,
northwestern Sedgwick and southwestern Harvey Counties through 330 AM
CDT...

At 230 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Haven to Garden Plain.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and up to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Center, Maize, Colwich, Haven, Burrton, Garden Plain, Mount
Hope, Andale, Bentley, Cheney Lake and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3769 9781 3773 9781 3773 9785 3784 9794
      3808 9775 3782 9738 3761 9774
TIME...MOT...LOC 0730Z 213DEG 19KT 3786 9787 3766 9769

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAKUB
Special weather statement, Apr 29, 1:36 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
236 AM CDT Fri Apr 29 2022

KSZ069-083-092-093-290830-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
236 AM CDT Fri Apr 29 2022

...Strong thunderstorms will impact portions of western Cowley,
southeastern Sedgwick, southwestern Butler and eastern Sumner
Counties through 330 AM CDT...

At 236 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Clearwater to 8 miles
southeast of Wellington. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and up to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Derby, Arkansas City, Winfield, Wellington, Mulvane, Rose Hill, Belle
Plaine, Oxford, Udall, Geuda Springs, Riverdale, Strother Field
Airport and Wellington Airport.

This includes Interstate 35 between Mile Markers 1 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3739 9758 3764 9710 3705 9685 3700 9722
      3700 9735
TIME...MOT...LOC 0736Z 234DEG 24KT 3743 9745 3717 9730

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAKUB

The radar

The Wichita radar (KICT), 22 km away, was scanning. The volume nearest the first event began at 07:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sedgwick

When
April 29, 1:55 AM CST to 1:56 AM CST
Where
Sedgwick County, 0.69 mi S of Andale
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.790, -97.630

A trained spotter reported most of the hail was pea to nickel size, but a few stones were around two inches in diameter.

Hail, Cowley

When
April 29, 2:47 AM CST to 2:48 AM CST
Where
Cowley County, 0.69 mi N of Winfield
Measured
1.25 in hail
Reported by
Public
Coordinates
37.260, -96.980

A public report received via mPING.

Hail, Cowley

When
April 29, 3:16 AM CST to 3:17 AM CST
Where
Cowley County, Dexter
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.180, -96.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023924, 1023926, 1023927.